Alabama, 2003

Flash Flooding and Damaging Winds in Alabama, February 15, 2003

February 15, 2003 · NWS HUN · 6 events in 6 counties and zones

4 flash flood, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 15, 2:56 AM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Feb 15, 2:56 AM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
256 AM CST SAT FEB 15 2003

COMPLEX AND ACTIVE WEATHER WILL CONTINUE NEXT 48 HOURS. CURRENT SFC
ANALYSIS SHOWING LOW OVER SRN MO WITH A WARM FRONT EXTENDING EWD TO
TO AROUND PAH THEN SEWD INTO NE AL. WARMER AIR APPEARS TO BE
MAKING PROGRESS INTO ERN SECTION OF THE FA NOW WITH TEMPS AT HSV...
FORT PAYNE...AND GAD JUMPING FROM THE LOWER/MID 50S TO LOWER 60S
PAST COUPLE OF HOURS. EXPECT WARM ADVECTION TO ALLOW TEMPS TO RISE
INTO THE MID UPPER 60S TODAY EVEN WITH CLOUD COVER/RAIN.

MAIN UPPER TROF STILL BACK OVER THE SRN PLAINS BUT EXPECT SEVERAL
WEAK S/WVS TO EJECT OUT OF THE TROF DURING THE DAY TODAY. ONE SUCH
WEAK S/WV PASSING THROUGH FORECAST AREA NOW WITH KHTX RADAR
SHOWING PRECIP COVERAGE FILLING BACK IN ACROSS NORTH AL PAST HOUR OR
SO. WITH VERY MOIST AIRMASS IN PLACE...PWS SHOULD APPROACH 1.50
INCHES THIS AFTERNOON AND EVENING...RAINFALL WILL BE LOCALLY HEAVY.
RAINFALL AMOUNTS FROM YDAY RANGED FROM 2.5 INCHES ACROSS MOST OF
LAUDERDALE COUNTY...TO AROUND AN INCH EASTWARD ALONG THE TN BORDER...
TO AROUND A QUARTER INCH OVER CULLMAN COUNTY. STILL APPEARS BEST
CHANCE OF HEAVIEST RAIN WILL OCCUR FROM LATE THIS AFTERNOON INTO
SUNDAY MORNING AS SFC LOW MOVES INTO NRN AL...UPPER TROF MOVES EWD...
AND RIGHT ENTRANCE REGION OF UPPER JET ALIGNS OVER AREA. EXPECT
TOTAL ADDITIONAL QPF AMOUNTS OF 1 TO 3 INCHES ACROSS ENTIRE AREA
THROUGH SUNDAY AFTERNOON. WILL EXTEND FLOOD WATCH THROUGH MIDDAY
SUNDAY. SPC STILL HAS N AL IN SLGT RISK AREA FOR LATER TODAY AND
TONIGHT. CANNOT RULE OUT A STRONG STORM OR TWO BUT FOR THE MOST PART
SEVERE THREAT LOOKS RELATIVELY LOW. LOW LEVEL WINDS WEAKEN WITH TIME
AND CLOUDS WILL LIMIT OVERALL INSTABILITY.

OVERALL TREND HAS BEEN TO BE A BIT SLOWER WITH MOVEMENT OF SFC
LOW AND PREFER ETA TIMING. PRECIP SHOULD DECREASE IN INTENSITY
DURING DAY ON SUNDAY AS SFC LOW WEAKENS AND BEGINS TRANSFERRING TO
EAST COAST. ETA STRONGEST WITH DAMMING DOWN EAST SIDES OF
APPALACHIANS WITH 1048 MB HIGH OVER NEW ENGLAND. LOW LEVEL COLD AIR
WEDGE WILL LIKELY MAKE IT INTO EASTERN COUNTIES SUNDAY MORNING.
COLDER AIR WILL ALSO BE MOVING INTO NW ALABAMA BY THEN BEHIND COLD
FRONT. TEMP FCST QUITE TRICKY...12Z TEMPS WILL PROBABLY BE HIGH FOR
SUNDAY ACROSS MOST OF AREA...ALTHOUGH AS SFC LOW/TROF WEAKEN OVER
AREA MAY SEE A TONGUE OF SLIGHTLY WARMER AIR EXTENDING NORTHWARD OVER
CENTRAL SECTIONS OF THE FORECAST AREA. NEEDLESS TO SAY...LARGE
TEMP VARIATIONS OVER A SHORT AREA SEEM LIKELY. RAIN SHOULD BE OVER
WITH BY LATE IN THE DAY SUNDAY...BUT SOME DRIZZLE MAY LAST INTO THE
EVENING HOURS.

SKIES SHOULD BEGIN TO CLEAR BY LATE IN THE DAY ON MONDAY. WILL NOT
MAKE ANY SIG CHANGES TO EXTENDED EXCEPT TREND WED TO MOSTLY CLOUDY.
ANOTHER SIG STORM STILL APPEARS POSSIBLE FOR THE END OF THE WEEK.

PRELIM NUMBERS...
HSV 67/54 54/35 44 ++84
MSL 67/51 51/33 44 ++83

.HUN...FLOOD WATCH ALL OF NORTH ALABAMA THROUGH MIDDAY SUNDAY.

ZIKA
Hazardous weather outlook, Feb 15, 5:00 AM CST, 3 hours 40 minutes before
ALZ001>010-016-151930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

A FLOOD WATCH REMAINS IN EFFECT FOR TODAY THOUGH MIDDAY SUNDAY
FOR ALL OF NORTH ALABAMA.

A LOW PRESSURE SYSTEM WILL SLOWLY APPROACH THE REGION...BRINGING
PERIODS OF RAIN AND THUNDERSTORMS THROUGH TONIGHT.  RAIN WILL BE
LOCALLY HEAVY AT TIMES...WITH ADDITIONAL RAINFALL AMOUNTS
RANGING FROM ONE TO THREE INCHES.  SOME FLOODING OF LOW LYING AND
FLOOD PRONE AREAS CAN BE EXPECTED.

A FEW THUNDERSTORMS WILL ALSO DEVELOP TODAY AND TONIGHT. A FEW
OF THE STORMS MAY BE STRONG. WIND GUSTS UP TO 40 MPH WILL BE THE MAIN
THREAT WITH ANY STRONGER STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)...

PERIODS OF RAIN WILL CONTINUE THROUGH MIDDAY SUNDAY...SOME OF IT
LOCALLY HEAVY.  PRECIPITATION WILL BEGIN TO TAPER OFF BY SUNDAY
NIGHT AS A COLD FRONT MOVES THROUGH.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED TODAY AND TONIGHT. ANY FLOODING REPORTS WOULD BE
APPRECIATED THROUGHOUT THE PERIOD.

MR

In the hours before

Special weather statement, Feb 15, 5:10 AM CST, 3 hours 30 minutes before
ALZ001>010-016-151300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
510 AM CST SAT FEB 15 2003

...FLOOD WATCH IN EFFECT THROUGH MIDDAY SUNDAY...

AN AREA OF RAIN WITH EMBEDDED THUNDERSTORMS WILL MOVE EASTWARD
ACROSS NORTH ALABAMA AFFECTING AREAS MAINLY WEST OF I-65 THROUGH 7
AM. RAINFALL AMOUNTS WILL AVERAGE AROUND 1/4 OF AN INCH...WITH
AMOUNTS UP TO 1/2 INCH POSSIBLE WHERE THUNDERSTORMS OCCUR.

ZIKA
Special weather statement, Feb 15, 7:00 AM CST, 1 hour 40 minutes before
ALZ001>010-016-151500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
700 AM CST SAT FEB 15 2003

...FLOOD WATCH IN EFFECT THROUGH MIDDAY SUNDAY...

AN AREA OF RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO MOVE
THROUGH PARTS OF NORTH ALABAMA...MAINLY WEST OF A HUNTSVILLE TO
GUNTERSVILLE LINE THROUGH 9 AM. RAINFALL AMOUNTS WILL AVERAGE AROUND
1/4 OF AN INCH...WITH AMOUNTS UP TO 1/2 INCH POSSIBLE WHERE
THUNDERSTORMS OCCUR.

ZIKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lauderdale

When
February 15, 8:40 AM CST to 8:05 PM CST
Where
Lauderdale County, Florence
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

a few roads flooded in city

Flash Flood, Limestone

When
February 15, 9:30 AM CST to 11:15 AM CST
Where
Limestone County, Athens
Reported by
EMERGENCY MANAGER
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Flash flooding occurred.

Flash Flood, Lawrence

When
February 15, 9:33 AM CST to 11:15 AM CST
Where
Lawrence County, Courtland
Reported by
EMERGENCY MANAGER
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

County road 150 flooded with a few outlying roads closed.

Flash Flood, Colbert

When
February 15, 10:30 AM CST to 11:15 AM CST
Where
Colbert County, Sheffield
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Flash flooding with a few roads flooded.

Thunderstorm Wind, Jackson

When
February 15, 8:00 PM CST
Where
Jackson County, Stevenson
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.867, -85.850

a few power lines blown down

Thunderstorm Wind, Dekalb

When
February 15, 9:05 PM CST
Where
Dekalb County, Henagar
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.467, -85.783

a few trees and power lines down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347289, 5347286, 5347288, 5347287, 5347290, 5347291.